11 Nov What are the risks and what’s happening to my body?
Your family likely buys bug killer for your house, weed killer for your lawn, spray paint for projects, and shoe polish to help out the wardrobe. All of these substances are seriously toxic when ingested. That’s why new parents buy all those gadgets to lock their cabinets. If a young child were to get into those chemicals, he could die from ingesting them. The chemicals are toxic!!
They are dangerous and even deadly when inhaled as opposed to ingested. The fumes from these products damage internal systems. That’s why you will see lots of painters and people working with similar products wearing masks when using them. Repeated exposure has been linked to deadly diseases, such as cancer.
Long term use, whether just from exposure or purposeful inhaling, puts people at risk for serious illness. But additionally, many immediate risks are also associated with inhaling these products. Here are some of the risks when a person uses inhalants:
FACE: Flammable inhalants can cause serious burns. Non-flammable inhalants can cause tissue damage and ulcers around the mouth and nose.
THROAT: If the inhaled product is cryogenic (extremely cold), tissues of the throat, nose and larynx can freeze, causing loss of, or reduced, function.
KIDNEY: Chemical inhalants can damage or kill cells, causing blockage. The result is kidney failure.
LIVER: Regular use results in damage to liver cells and reduced, or lost, liver function.
LUNGS: Inhaling from a pressurized container can rupture the lungs. Damage to cells can result from cold and toxic vapors, harming oxygen exchange within the blood.
BLOOD: Regular use can cause blood problems that harm the flow of oxygen in the bloodstream.
HEART: Inhalants cause irregular heart rhythms by increasing the heart’s sensitivity to adrenaline (a hormone produced by the adrenal glands).
Using inhalants even one time can kill you. This is actually known as “sudden sniffing death syndrome.” It occurs from heart failure as the result the irregular heart beat inhalants can cause with just one use. Inhalants also can cause death through suffocation, seizures, coma, choking or an injury caused by an accident that would not have occurred if the person was not high.
As if death were not enough, here are some other potential risks of inhalant use:
*headache, muscle weakness, abdominal pain – forget about those soccer tryouts.
*visual hallucinations and severe mood swings – say hello to the green goblins sliming your bed while you can’t decide if you want to scream in terror or get mad and destroy your entire room.
*decrease or loss of sense of smell – so much for mom’s incredible garlic lasagna. It will never taste or smell the same.
*nausea, vomiting and nosebleeds – that’s lovely especially when you are talking to your crush.
*liver, lung and kidney impairment – something to think about when you are on the organ donor wait list hoping to get a transplant before you die
*nervous system damage and paralysis – making the dance team becomes a vaporous dream, literally.
*dangerous chemical imbalances in the body – ew. gross.
*involuntary passing of urine and feces – now, that could be a really big problem at school, in public, in general!
*hepatitis – not a good thing. At all.
*irregular heart beat – a very dangerous condition, noted above.
*violent behavior – embarrassing and dangerous.
*brain damage – let’s avoid that, shall we?.
With all those risks, symptoms and potential problems, you may be wondering why on earth do people do this?
Great query (question). Let’s figure that out next….
[The above information was compiled from various sourcing, including: mayoclinic.com; kidshealth.org; inhalants.org; abovetheinfluence.com; drugabuse.gov]
Which risk or symptom impacted you the most? How (what was the emotion?)? Why?